Remote Access Journal of the American Mathematical Society
Green Open Access

Journal of the American Mathematical Society

ISSN 1088-6834(online) ISSN 0894-0347(print)

 
 

 

Existence of blow-up solutions in the energy space for the critical generalized KdV equation


Author: Frank Merle
Journal: J. Amer. Math. Soc. 14 (2001), 555-578
MSC (2000): Primary 35B35, 35Q53
DOI: https://doi.org/10.1090/S0894-0347-01-00369-1
Published electronically: March 20, 2001
MathSciNet review: 1824989
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: For the critical generalized Korteweg–de Vries equation, we establish blow-up in finite or infinite time in $H^1(\mathbf R)$ for initial data with negative energy, close to a soliton up to scaling and translation.


References [Enhancements On Off] (What's this?)

  • J. L. Bona, V. A. Dougalis, O. A. Karakashian, and W. R. McKinney, Conservative, high-order numerical schemes for the generalized Korteweg-de Vries equation, Philos. Trans. Roy. Soc. London Ser. A 351 (1995), no. 1695, 107–164. MR 1336983, DOI https://doi.org/10.1098/rsta.1995.0027
  • J. L. Bona, P. E. Souganidis, and W. A. Strauss, Stability and instability of solitary waves of Korteweg-de Vries type, Proc. Roy. Soc. London Ser. A 411 (1987), no. 1841, 395–412. MR 897729
  • Jean Bourgain, Harmonic analysis and nonlinear partial differential equations, Proceedings of the International Congress of Mathematicians, Vol. 1, 2 (Zürich, 1994) Birkhäuser, Basel, 1995, pp. 31–44. MR 1403913
  • J. Bourgain, Fourier transform restriction phenomena for certain lattice subsets and applications to nonlinear evolution equations. I. Schrödinger equations, Geom. Funct. Anal. 3 (1993), no. 2, 107–156. MR 1209299, DOI https://doi.org/10.1007/BF01896020
  • T. Cazenave and P.-L. Lions, Orbital stability of standing waves for some nonlinear Schrödinger equations, Comm. Math. Phys. 85 (1982), no. 4, 549–561. MR 677997
  • B. Gidas, Wei Ming Ni, and L. Nirenberg, Symmetry and related properties via the maximum principle, Comm. Math. Phys. 68 (1979), no. 3, 209–243. MR 544879
  • B. Gidas and J. Spruck, A priori bounds for positive solutions of nonlinear elliptic equations, Comm. Partial Differential Equations 6 (1981), no. 8, 883–901. MR 619749, DOI https://doi.org/10.1080/03605308108820196
  • J. Ginibre and Y. Tsutsumi, Uniqueness of solutions for the generalized Korteweg-de Vries equation, SIAM J. Math. Anal. 20 (1989), no. 6, 1388–1425. MR 1019307, DOI https://doi.org/10.1137/0520091
  • Manoussos Grillakis, Jalal Shatah, and Walter Strauss, Stability theory of solitary waves in the presence of symmetry. I, J. Funct. Anal. 74 (1987), no. 1, 160–197. MR 901236, DOI https://doi.org/10.1016/0022-1236%2887%2990044-9
  • Tosio Kato, On the Cauchy problem for the (generalized) Korteweg-de Vries equation, Studies in applied mathematics, Adv. Math. Suppl. Stud., vol. 8, Academic Press, New York, 1983, pp. 93–128. MR 759907
  • Carlos E. Kenig, Gustavo Ponce, and Luis Vega, Well-posedness and scattering results for the generalized Korteweg-de Vries equation via the contraction principle, Comm. Pure Appl. Math. 46 (1993), no. 4, 527–620. MR 1211741, DOI https://doi.org/10.1002/cpa.3160460405
  • KPV3 C.E. Kenig, G. Ponce and L. Vega, On the concentration of blow-up solutions for the generalized KdV equation critical in $L^2$, Contemp. Math. 263 (2000), 131–156. KDV D.J. Korteweg and G. de Vries, On the change of form of long waves advancing in a rectangular canal, and on a new type of long stationary waves, Philos. Mag. 539 (1895), 422–443.
  • Peter D. Lax, Integrals of nonlinear equations of evolution and solitary waves, Comm. Pure Appl. Math. 21 (1968), 467–490. MR 235310, DOI https://doi.org/10.1002/cpa.3160210503
  • MM Y. Martel and F. Merle, Instability of solitons for the critical generalized Korteweg–de Vries equation, to appear in Geometrical and Functional Analysis. MM2 Y. Martel and F. Merle, A Liouville theorem for the critical generalized Korteweg–de Vries equation, Journal de Math. Pures et Appliquees 79 (2000), 339–425. MM3 Y. Martel and F. Merle, Asymptotic stability of solitons for the subcritical generalized Korteweg–de Vries equation, to appear in Archive for Rational Mechanics and Analysis.
  • Frank Merle, Asymptotics for $L^2$ minimal blow-up solutions of critical nonlinear Schrödinger equation, Ann. Inst. H. Poincaré Anal. Non Linéaire 13 (1996), no. 5, 553–565 (English, with English and French summaries). MR 1409662, DOI https://doi.org/10.1016/S0294-1449%2816%2930114-7
  • Frank Merle, Blow-up phenomena for critical nonlinear Schrödinger and Zakharov equations, Proceedings of the International Congress of Mathematicians, Vol. III (Berlin, 1998), 1998, pp. 57–66. MR 1648140
  • MZ F. Merle and H. Zaag, A Liouville Theorem for a vector valued nonlinear heat equation and applications, Math. Ann. 316 (2000) 1, 103–137.
  • Robert L. Pego and Michael I. Weinstein, Asymptotic stability of solitary waves, Comm. Math. Phys. 164 (1994), no. 2, 305–349. MR 1289328
  • Martin Schechter, Spectra of partial differential operators, 2nd ed., North-Holland Series in Applied Mathematics and Mechanics, vol. 14, North-Holland Publishing Co., Amsterdam, 1986. MR 869254
  • A. Soffer and M. I. Weinstein, Resonances, radiation damping and instability in Hamiltonian nonlinear wave equations, Invent. Math. 136 (1999), no. 1, 9–74. MR 1681113, DOI https://doi.org/10.1007/s002220050303
  • T E.C. Titchmarsh, Eigenfunction expansions associated with second-order differential equations, Oxford, Clarendon Press, 1946.
  • Michael I. Weinstein, Nonlinear Schrödinger equations and sharp interpolation estimates, Comm. Math. Phys. 87 (1982/83), no. 4, 567–576. MR 691044
  • Michael I. Weinstein, Modulational stability of ground states of nonlinear Schrödinger equations, SIAM J. Math. Anal. 16 (1985), no. 3, 472–491. MR 783974, DOI https://doi.org/10.1137/0516034
  • Michael I. Weinstein, Lyapunov stability of ground states of nonlinear dispersive evolution equations, Comm. Pure Appl. Math. 39 (1986), no. 1, 51–67. MR 820338, DOI https://doi.org/10.1002/cpa.3160390103
  • V. E. Zakharov and A. B. Shabat, Exact theory of two-dimensional self-focusing and one-dimensional self-modulation of waves in nonlinear media, Ž. Èksper. Teoret. Fiz. 61 (1971), no. 1, 118–134 (Russian, with English summary); English transl., Soviet Physics JETP 34 (1972), no. 1, 62–69. MR 0406174

Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (2000): 35B35, 35Q53

Retrieve articles in all journals with MSC (2000): 35B35, 35Q53


Additional Information

Frank Merle
Affiliation: Département de Mathématiques, Université de Cergy–Pontoise, 2, avenue Adolphe Chauvin, BP 222, 95302 Cergy–Pontoise, France
MR Author ID: 123710

Keywords: Blow-up, critical, KdV
Received by editor(s): July 25, 2000
Received by editor(s) in revised form: November 1, 2000
Published electronically: March 20, 2001
Article copyright: © Copyright 2001 American Mathematical Society